Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 39, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 30, 2000, 4:20 PM MDT for Ouray County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 30, 2000, 4:20 PM MDT (22:20 UTC)
- Expired
- Aug 30, 2000, 5:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ouray County, CO
The radar
The Grand Junction radar (KGJX), 107 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KGJT 302224 COR SVRGJT COC091-302300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 420 PM MDT WED AUG 30 2000 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL OURAY COUNTY IN SOUTHWEST COLORADO * UNTIL 500 PM MDT * AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF RIDGWAY...OR ABOUT 25 MILES SOUTHEAST OF MONTROSE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN NEAR... RIDGWAY THROUGH 500 PM MDT LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND RAVINES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3817 10778 3805 10761 3835 10717 3853 10739
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:30 PM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 30, 2:30 PM MDT, 1 hour 50 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 PM MDT WED AUG 30 2000 EXTENSIVE CLOUD COVER ACROSS THE NORTHERN CWA HAS INHIBITED SHOWER ACTIVITY.. BUT SOME ISOLATED CELLS HAVE FIRE UP AS CLOUD MASS HAS BECOME BROKEN. DRIER AIR WITH SUBSIDENCE HAS ADVECTED INTO THE SOUTHERN ZONES.. PRECIPITABLE WATER PER GOES SOUNDER HAS DROPPED TO AROUND THREE QUARTERS OF AN INCH. DRIER AIR WILL ADVECT TO THE NORTHERN ZONES THIS EVENING AND SCATTERED SHOWERS AND THUNDER SHOULD TAPER OFF AFTER SUNSET. BUT CONVECTIVE ACTIVITY WILL INCREASE IN THE FOUR CORNERS AREA AS AN UPPER AIR DISTURBANCE OVER NORTHERN MEXICO/SOUTHEAST ARIZONA TRACKS NORTHWARD. AVN MODEL INITIALIZED THIS SYSTEM BETTER AND PROGS IT TO REACH THE MOAB VICINITY BY MORNING. SHOWERS AND THUNDERSTORMS WILL FOLLOW THE UPPER LEVEL DISTURBANCE AS IT MOVES NORTHWARD OVERNIGHT. FARTHER WEST ON THE LARGER SYNOPTIC SCALE.. CLOSED LOW OFF THE CALIFORNIA COAST GETS PICKED UP BY VORTICITY LOBE ROTATING AROUND THE POLAR VORTEX. CLOSED LOW BECOMES AN OPEN WAVE BY THURSDAY AFTERNOON AND BEGINS TO SHIFT EASTWARD. FOR THE FORECAST AREA.. SPEED SHEAR BEGINS TO INCREASE THAT MAY GENERATE ISOLATED STRONG CELLS ACROSS CWA THURSDAY AFTERNOON AND EVENING. MORE STRONG CONVECTIVE ACTIVITY EXPECTED FRIDAY WITH AN INCREASE OF MOISTURE AND WIND ALOFT. ETA/AVN MODEL DATA INDICATE 850-400MB SPEED SHEAR IN THE 40 TO 50 KNOT RANGE WITH SOME DIRECTIONAL SHEAR. UPPER LEVEL DIVERGENCE INCREASES AS WESTERN COLORADO WILL BE IN THE EXIT REGION OF 90 KNOT 250 MB JET. THIS SITUATION WILL NEED TO BE MONITORED FOR THE POTENTIAL OF STRONG AND LOCALIZED SEVERE STORMS. SATURDAY BECOMES A TRANSITION DAY AND THE BEGINNING OF THE END OF THE MONSOON SEASON. SURFACE PROGS INDICATE WEAK COLD FRONTAL PASSAGE BY SATURDAY MORNING. BUT WITH WIND ALOFT FROM THE SOUTHWEST.. COLD FRONT WILL BE SHALLOW AND WILL BE SLOW TO SPREAD OVER FORECAST AREA. PROXIMITY OF JET ALOFT WILL HELP GENERATE MORE CONVECTIVE ACTIVITY.. BUT MOISTURE CONTENT WILL BE LESS AS DRIER AIR SPREADS FROM THE WEST. BY SUNDAY AND MONDAY.. THE AIR MASS WILL BE CONSIDERABLY DRIER WITH OVERHEAD JET AXIS ORIENTED WEST TO EAST NEAR THE COLORADO AND NEW MEXICO BORDER. BUT MINOR IMPULSES EMBEDDED WITHIN CYCLONIC FLOW MAY INDUCE OROGRAPHIC SHOWERS AND THUNDER.. BUT THE MAIN MESSAGE WILL BE FOR MUCH DRIER CONDITIONS. FRISBIE .GJT...NONE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:35 PM MDT | Flash Flood Warning | GJT | Ouray | 3 hr |
| Aug 30, 4:44 PM MDT | Severe Thunderstorm Warning | GJT | Montrose | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.